How can reproductive hormones affect epileptic seizures?

Medication Effect. For the most part reproductive hormones do not cause seizures or worsen them. However, they can affect the absorption of anti-seizure medication and that can make those medicines less effective. Or the anti-seizure medication for instance can make birth control pills less effective.
Catamenial? Some patients with epilepsy are very sensitive to changes in hormones. They may have seizures during menstrual cycles, or get worse with certain birth control. They are also very sensitive to hormone manipulation. This is called catamenial epilepsy. Discuss this with your doctors. Hormone treatments also affect epilepsy drug levels.

Related Questions

I have TLE (Temporal Lobe Epilepsy), diagnosed March this year. When I menstruate I get seizures. What can I do to stop the hormone imbalance?

Catamenial epilepsy. This is not an uncommon scenario particularly in young women with epilepsy. Fortunately, this can be controlled in the vast majority of women with medications, sometimes with additional meds at the time of menses. Meet with your neurologist to discuss options to address these seizures at the time of your menses. Read more...

Can I get seizures from quick stopping taking fluoxetine from 40 mg to 0 mg? I don't have underlying epilepsy.

No , you cannot. There is in reality no sudden stopping of fluoxetine because it is going to take five weeks for it to leave your system. There are no fluoxetine withdrawal seizures. Best wishes. Read more...

Adult epilepsy I have had a right lobe lobectomy due to my seizure s one year ago. I have been having some seizures again is this normal?

Check with your doc. Even though the lobectomy surgery is done to control the intractable seizures some times you can get the seizures after the surgery as well.You should make an appointment with your doctor or the neurologist and may have to have more tests and go back on some meds co control your seizures. Read more...
well.... Not hoped-for. This happens a certain percentage of the time following surgery, though we are always trying to lower that number. Sorry to hear this! Read more...

Hello. Currently looking into buying creatine and I'm on the medicine tergetol. Have epilepsy. Haven't had a seizure in 13 yrs. Is it safe?

Creatine. Individuals with seizure disorder should not take supplements or medications unless recommended or prescribed by a doctor. Creatine would fall under this category. Creatine could change the way your seizure medication is absorbed, lower your seizure threshold, or interact with your medication and some other way . Please check with your doctor first. Read more...

Can a severe electrolyte imbalance cause an epilectic seizure in someone who DOESN'T have epilepsy? And if not then what can cause a seizure?

Yes. An electrolyte imbalance can cause a seizure. So can many other events that are not epileptic. When someone has a seizure, we first look for other causes before considering epilepsy as the chances for repeat seizures are very low when the cause is treated. If someone has a known seizure disorder, the same things can cause loss of control even when medication has been effective. Read more...

I'm on trileptal liquid because I don't take pills yet but can you still have a seizure while on epilepsy medicine.? How likely is it what are causes?

Seizure is possible . It is possible to have a seizure while on anti seizure medication. Causes include non compliance with meds (missing doses), sub therapeutic levels, drug interactions resulting in rapid metabolism of the anti seizure medicine, addition of substances likely to increase seizures such as caffeine, pain meds, antidepressants, etc. There are many causes of seizures. Talk with your doctor about your risk. Read more...